Texas, 2013

Drought in Texas, April 15 to 30, 2013

April 15 to 30, 2013 · NWS FWD · 2 events in 2 counties and zones

Drought conditions deteriorated across Freestone and Leon County during the second half of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions deteriorated across Freestone and Leon County during the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 14, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 14, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1146 PM CDT SUN APR 14 2013

.AVIATION...

FOR THE 06Z TAFS...NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST.
MVFR STRATUS IS STILL EXPECTED ALONG AND EAST OF THE INTERSTATE 35
CORRIDOR EARLY MONDAY MORNING.

STRATUS DEVELOPED OVER THE TX GULF COAST AS OF 05Z AND WAS MOVING
NORTH TOWARDS WACO AT 20 TO 25 MPH. THE LEADING EDGE OF THE
STRATUS IS EXPECTED TO MOVE OVER KACT IN THE 0830 TO 0900Z
TIMEFRAME AND SHOULD REACH THE METROPLEX AROUND 11Z. NO CHANGES IN
THE THUNDERSTORM FORECAST AS STORMS ARE STILL EXPECTED TO BE
CLOSELY TIED TO A STALLED OUT FRONTAL BOUNDARY NORTHWEST OF THE
METROPLEX MONDAY AFTERNOON. IF THE FRONT IS NEAR THE
METROPLEX...STORMS MAY HAVE TO BE ADDED TO LATER TAFS.

ADDED STRATUS TO THE VERY END OF THE DFW TAF AS WE WILL LIKELY SEE
ANOTHER RESURGENCE OF MVFR STRATUS EARLY TUESDAY MORNING.

CAVANAUGH

.../PREVIOUS AVIATION DISCUSSION/...

FOR THE 00Z TAFS...TIMING THE ONSET OF THE MVFR STRATUS EARLY
MONDAY MORNING...AND THUNDERSTORM CHANCES MONDAY AFTERNOON ARE THE
PRIMARY FORECAST CONCERNS.

THE NAM REMAINS THE MOST AGGRESSIVE MODEL WITH REGARDS TO STRATUS
POTENTIAL ACROSS NORTH TX EARLY MONDAY MORNING...WHICH DID NOT
WORK OUT WELL FOR THE NAM YESTERDAY. HOWEVER THIS EVENING...THE
RAP SOUNDINGS ARE COMING INTO BETTER ALIGNMENT WITH THE NAM
FORECAST SOUNDINGS...AND PROBABLY MORE IMPORTANTLY...SHALLOW GULF
MOISTURE IS ALREADY IN PLACE UNDER A STRONG CAP OVER NORTH TX. 00Z
DEW POINT VALUES ACROSS THE REGION WERE IN THE MID 60S AND 22Z DFW
ACARS SOUNDING DATA INDICATED A STRONG CAP WAS IN PLACE JUST ABOVE
THE 900 MB LEVEL. THESE TWO FACTORS SHOULD ALLOW FOR RAPID AND
EFFICIENT TRANSPORT OF UPSTREAM STRATUS OVER THE AREA...ONCE IT
DEVELOPS. ONE LIMITING FACTOR FOR STRATUS EARLY MONDAY MORNING IS
VEERED FLOW OUT OF THE SOUTHWEST ALOFT...JUST BELOW THE CAP.
SOUTHWEST WINDS MAY SEND STRATUS EAST OF AREA AIRPORTS TOMORROW
MORNING...BUT HAD SUFFICIENT CONFIDENCE IN STRATUS TO BRING IT IN
FOR MOST TAF SITES AFTER 11Z. LEFT KFTW AND KAFW WITH SCATTERED
CLOUDS ACCOUNTING FOR THE IMPACT OF THE SOUTHWEST WINDS ALOFT.

THE OTHER AVIATION WEATHER CONCERN TOMORROW AFTERNOON IS
THUNDERSTORM CHANCES NEAR DFW AREA TAF SITES. THUNDERSTORMS ARE
EXPECTED TO BE CLOSELY TIED TO A STALLED OUT FRONTAL BOUNDARY
WHICH WAS MAKING SLOW PROGRESS SOUTH THRU OKLAHOMA THIS EVENING.
IF THIS FRONT ENDS UP DRAPED OVER THE DFW METROPLEX...WE MAY HAVE
TO ADD STORMS TO LATER FORECASTS. AS IT IS...THE FRONT IS EXPECTED
TO STALL NORTHWEST OF THE METROPLEX KEEPING MOST TSTM ACTIVITY AWAY
FROM AREA AIRPORTS. BOTTOM LINE IS WE WILL HAVE TO WATCH THE
PROGRESS OF THE FRONT TOMORROW AND ADJUST FOR THE FORECAST
ACCORDINGLY.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SUN APR 14 2013/
A COLD FRONT THAT IS NOW CROSSING THE TEXAS PANHANDLE AND NW
OKLAHOMA WILL CONTINUE TO DROP SOUTH AND BECOME STATIONARY ACROSS
THE NW ZONES BY SUNRISE TOMORROW MORNING. AHEAD OF THE FRONT A
DRYLINE HAS MOVED INTO THE WESTERN ZONES AND WILL LIKELY REMAIN
SITUATED ACROSS THE NW ZONES TONIGHT. LOWS TONIGHT BEHIND THE
DRYLINE IN THE NW ZONES WILL COOL INTO THE 50S DUE TO THE DRIER
AIR...BUT LOWS ACROSS THE REMAINDER OF THE AREA WILL REMAIN IN THE
60S AS DEWPOINTS CONTINUE TO RISE AND LOW CLOUDS MOVE INTO FROM
THE SOUTH AFTER MIDNIGHT.

LOW LEVEL WINDS WILL VEER TO THE SOUTHWEST MONDAY AHEAD OF THE
STATIONARY FRONT AND RESULT IN A 850MB THERMAL RIDGE AXIS ALONG A
LINE FROM BRECKENRIDGE TO DECATUR. TEMPS IN THIS AREA WILL REACH
NEAR 90 DEGREES...WITH HIGHS ACROSS THE REMAINDER OF THE AREA IN
THE MID TO UPPER 80S. THESE HOT TEMPERATURES COMBINED WITH
DEWPOINTS LIKELY NEAR 60 DEGREES AHEAD OF THE FRONT...WILL RESULT
IN SBCAPE OF 1000-2000J/KG WITH LITTLE TO NO REMAINING CIN BY MID
AFTERNOON. CONVECTIVE INITIATION WILL BE POSSIBLE ALONG THE FRONT
PROVIDED MESOSCALE FORCING AND LOW LEVEL CONVERGENCE IS STRONG
ENOUGH TO OVERCOME APPARENT SUBSIDENCE ALOFT INDICATED BY HEIGHT
RISES. SINCE THE UPPER LEVELS OF THE ATMOSPHERE ARE NOT SUPPORTIVE
OF LIFT...ANY CONVECTION THAT DEVELOPS WILL BE ISOLATED IN NATURE.
SEVERAL OF THE HIGH RES MODELS AND THE GFS INDICATE CONVECTIVE
INITIATION ALONG THE FRONT...AND THEREFORE WILL MAINTAIN A
FORECAST OF LOW POPS FROM LATE AFTERNOON TO EARLY EVENING IN THE
NW CWA. A SEVERE THREAT WILL EXIST AS INSTABILITY AND BULK SHEAR
ARE ADEQUATE FOR SUPERCELL STORMS...BUT HIGH BASES AND MINIMAL
0-3KM CAPE ARGUE AGAINST A TORNADO THREAT.

AS THE NEXT UPPER LEVEL TROUGH APPROACHES FROM THE WEST ON TUESDAY
THE STATIONARY FRONT WILL RETREAT NORTH INTO OKLAHOMA AND THE
DRY LINE WILL HEAD NORTHWEST. LOW LEVEL WINDS WILL BACK A BIT AND
HIGHS WILL BE SLIGHTLY COOLER ON TUESDAY. THIS MEANS THE CAP WILL
BE STRONGER AND GIVEN THE LACK OF ANY BOUNDARY NEAR THE
CWA...THINGS SHOULD BE QUIET...BREEZY AND WARM. WILL KEEP THE
FORECAST FOR TUESDAY AFTERNOON/NIGHT DRY AS ALL ACTIVITY WILL
DEVELOP N AND NW OF THE CWA AND MOVE GENERALLY NORTHEAST.

AN UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL EJECT OUT INTO THE
PLAINS ON WEDNESDAY WHICH WILL SEND A COLD FRONT THROUGH THE
REGION WEDNESDAY NIGHT. AHEAD OF THE FRONT...THE AIRMASS WILL
BECOME VERY UNSTABLE WITH CAPE LIKELY BETWEEN 2000-3000J/KG WITH
LITTLE CIN REMAINING LATE WEDNESDAY AFTERNOON. GIVEN THE POSITION
AND TIMING OF THE UPPER TROUGH...THE DRY LINE SHOULD REMAIN WEST
OF THE CWA WEDNESDAY AFTERNOON...BUT SHOULD BECOME ACTIVE.
SUPERCELL STORMS ARE LIKELY TO DEVELOP AND MOVE INTO THE NW ZONES
LATE IN THE AFTERNOON WHERE HIGHEST POPS OF 30-40 PERCENT WILL
BE PLACED. AFTER SUNSET...STORMS WILL LIKELY DEVELOP ALONG A
SOUTHWARD MOVING COLD FRONT. THIS FRONT WILL NOT BE NEAR AS COLD
AS LAST WEEK/S FRONT...AND THE CHANCE OF IT OUTRUNNING THE UPPER
FORCING AND UNDERCUTTING THE STORMS IS MUCH LOWER. MOST OF THE CWA
SHOULD SEE RAIN AND STORMS ALONG AND BEHIND THE FRONT WEDNESDAY
NIGHT AND HAVE RAISED POPS TO 50-60 PERCENT. OUTSIDE OF THE NW
ZONES THE SEVERE POTENTIAL IS A BIT MORE UNCERTAIN AT THIS TIME.

PREFER THE ECMWF TIMING AND STRENGTH OF THE FRONT...AS THIS MODEL
REALLY HAS BEEN TOUGH TO BEAT OVER THE LAST MONTH. STRONG NW WINDS
AND COLD ADVECTION SHOULD SEND LOW TEMPS INTO THE UPPER 30S
NORTHWEST TO THE 50S SOUTHEAST BY THURSDAY MORNING. ELEVATED RAIN
SHOWERS/STORMS WILL CLEAR THE REGION DURING THE DAY THURSDAY FROM
WEST TO EAST WITH CLEARING SKIES THURSDAY EVENING. WINDS WILL
REMAIN NEAR 10MPH THURSDAY NIGHT AS THE CENTER OF THE SURFACE HIGH
WILL BE OVER THE PANHANDLE. THIS SHOULD PREVENT A FREEZE OR FROST
OVER THE AREA...BUT LOWS WILL STILL DROP INTO THE 30S IN MOST
AREAS BY FRIDAY MORNING. A COOL BUT NICE DAY IS EXPECTED FRIDAY
WITH HIGHS IN THE 60S. WITH THE CENTER OF THE HIGH OVER EAST TEXAS
FRIDAY NIGHT...ANOTHER UNSEASONABLY COLD NIGHT IS EXPECTED...WITH
POSSIBLE FROST IN THE EASTERN ZONES. THE UPPER TROUGH WILL REMAIN
SITUATED OVER THE EASTERN HALF OF THE COUNTRY INTO NEXT WEEK WHICH
WILL KEEP OUR WEATHER DRY WITH GRADUALLY MODERATING TEMPS...BUT
STILL COOL FOR THIS TIME OF YEAR.

EXTENDED MODELS AND ENSEMBLES CONTINUE TO FAVOR EITHER A CUTOFF
LOW OR DEEP UPPER TROUGH ACROSS FLORIDA NEXT WEEK. SUCH A PATTERN
WILL RESULT IN NORTHERLY FLOW THROUGH THE GULF AND CARIBBEAN WHICH
EFFECTIVELY CLOSES OFF OUR ACCESS FOR MOISTURE FOR SOME TIME. IN
ADDITION THE ACTIVE PARADE OF UPPER SYSTEMS COMING IN FROM THE
PACIFIC LOOKS TO END AS WE ENTER A SLIGHTLY MORE STABLE 5-WAVE
HEMISPHERIC PATTERN. HOPEFULLY THE MIDWEEK SYSTEM PROVIDES
EVERYONE WITH A GOOD ROUND OF RAINFALL...BECAUSE IT MAY BE THE END
OF APRIL OR EARLY MAY UNTIL OUR NEXT CHANCE OF SIGNIFICANT RAIN.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  88  69  85  72 /   0   5  10   5  10
WACO, TX              66  86  69  86  72 /   0   5   5   5  10
PARIS, TX             63  83  66  83  68 /   0   5  10   5  10
DENTON, TX            62  89  68  86  71 /   0  20  20  10  10
MCKINNEY, TX          63  86  67  84  70 /   0   5  10   5  10
DALLAS, TX            66  87  69  86  72 /   0   5  10   5  10
TERRELL, TX           64  84  68  84  69 /   0   5   5   5  10
CORSICANA, TX         65  84  68  84  70 /   0   5   5   5  10
TEMPLE, TX            65  85  68  86  71 /   0   5   5   5  10
MINERAL WELLS, TX     57  91  65  88  68 /   0  10  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Apr 14, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SUN APR 14 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY NORTH AND WEST OF A
BRECKENRIDGE TO FORT WORTH TO SHERMAN LINE MONDAY AFTERNOON AND
EVENING. IF STORMS CAN DEVELOP THEY WILL LIKELY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A CHANCE OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS WITH THE
GREATEST THREAT NORTHWEST OF A COMANCHE TO PARIS LINE.
THUNDERSTORMS WILL END FROM WEST TO EAST ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Freestone

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Freestone forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Freestone County began April 2013 with only moderate/D1 drought in place. By April 16, severe/D2 conditions had crept into the southern half of the county and remained in place through the end of the month.

Drought, Leon

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Leon forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Leon County began April 2013 with only moderate/D1 drought in place. By April 16, severe/D2 conditions had crept across the county and remained in place through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445282, 445283.